This site is intended for healthcare professionals
  • Home
  • /
  • Journals
  • /
  • Prostate Cancer
  • /
  • Degarelix, a novel GnRH antagonist, causes minimal...
Journal

Degarelix, a novel GnRH antagonist, causes minimal histamine release compared with cetrorelix, abarelix and ganirelix in an ex vivo model of human skin samples.

Read time: 1 mins
Published:1st Oct 2010
Author: Koechling W, Hjortkjaer R, Tankó LB.
Availability: Free full text
Ref.:Br J Clin Pharmacol. 2010 Oct;70(4):580-7.
DOI:10.1111/j.1365-2125.2010.03730.x.

AIMS: Early studies on gonadotrophin-releasing hormone (GnRH) antagonists pointed out histamine-mediated anaphylactic reactions as a potential adverse effect of these drug candidates. In this study we have compared the histamine-releasing potential of four approved and marketed antagonists, degarelix, cetrorelix, abarelix and ganirelix in an ex vivo model of human skin samples.

METHODS: Human skin samples were obtained during cosmetic plastic surgery and kept in oxygenated saline solution. The samples were incubated either without or at different concentrations of the antagonists (3, 30 or 300 µg ml(-1) for all, except for ganirelix 1, 10 or 100 µg ml(-1) ). The drug-induced effect was expressed as the increase relative to basal release. The histamine-releasing capacity of the skin was verified by a universal histamine releaser, compound 40/80.

RESULTS: Degarelix had no significant effect on basal histamine release in the 3 to 300 µg ml(-1) concentration range. The effect of ganirelix was moderate causing a nonsignificant increase of 81 ± 27% at the 100 µg ml(-1) concentration. At 30 and 300 µg ml(-1) concentrations abarelix (143 ± 29% and 362 ± 58%, respectively, P < 0.05) and cetrorelix (228 ± 111% and 279 ± 46%, respectively, P < 0.05) caused significantly increased histamine release.

CONCLUSIONS: In this ex vivo human skin model, degarelix displayed the lowest capacity to release histamine followed by ganirelix, abarelix and cetrorelix. These findings may provide indirect hints as to the relative likelihood of systemic anaphylactic reactions in clinical settings.

Read abstract on library site

Access full article